Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Skin blemishes as side effects
May 17, 2000

Dear Sirs,

I've been taking Crixivan and Biovir (azt + 3tc) since december 1998 as my first treatment, had chemotherapy sessions for a year (now cured from SK, stopped in december 1999). My viral load is undetectable for a year, cd4 is around 800 now (was 400), so I guess I'm doing fine. The problem is that I have some side effects that my doctors don't mind since they are "just vanity", and nothing can be done about it or change the medications as they are working so well. I'm really troubled with very dark skin zones around my waist and back, knees, feet and elbows, and some loose smaller ones over the chest and belly, and an overall "tanned" look. Also have "scratch scars". Moisturizers and sun blocks did help, but were not a solution. Is it a side effect? What can I do, since its not a major health problem, it still worries me. Thanks.

Response from Dr. Henry

A host of unusual skin effects have been reported in persons on protease inhibitors including Crixivan (indinavir). Those reports do not prove that the protease inhibitors or other HIV drugs are the cause but raise the suspicion. Crixivan may have a particular link due to its relationship to a class of compounds closely tied to skin function (retinoids). I have also seen a number of AZT skin and nail effects over the years. Usually these problems are cosmetic and irritating and haven't been a direct health threat but have helped alert us to an important area of research to pursue. A discussion with your HIV doc about the possibility of switching to other good HIV drugs not as linked to the problem might be worthwhile. Keith Henry, M.D.



Previous
Zerit
Next
Dry Patch on Big Toe. Is it a fungus?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement